What happened
On the day of the accident, the pilot departed just after midnight for a night cross-country flight. Approximately thirty to forty minutes into the flight, the pilot realized that his suitcase had been left behind and returned to the departure airport to retrieve it. After resuming the flight toward the original destination, the pilot encountered a low fuel situation approximately two hours into the flight. While maneuvering toward an airport, the pilot encountered rising terrain that he determined the aircraft could not clear due to performance constraints. Consequently, the pilot elected to perform an off-airport landing.
During the landing attempt, the aircraft collided with trees and terrain, resulting in substantial damage. The pilot sustained minor injuries.
The investigation
Post-accident toxicology testing was performed on the pilot. The results indicated recent use of two different antidepressants and the recent use of an over-the-counter antihistamine. Additionally, testing showed the use of clonazepam at a level consistent with an overdose, specifically within a range typically associated with drowsiness and difficulty maintaining balance. Records also noted that the pilot had been hospitalized in a psychiatric facility two days prior to the flight following an overdose of the same medication.